Hail, Harris
- When
- July 13, 3:00 PM EST
- Where
- Harris County, 3 mi W of Mulberry Grove
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.667, -85.000
The public reported penny-sized hail.
34 thunderstorm wind, 13 hail, 2 tornado, 1 lightning, 1 heavy rain, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 13, 2:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 325 PM EDT TUE JUL 13 2004 .SHORT TERM... CURRENT RADAR SHOWS AFTERNOON CONVECTION MAINLY TO OUR WEST...AND LATEST MESOETA/RUC INDICATING THAT BULK OF CONVECTION WILL REMAIN TO WEST THROUGH THIS EVENING...ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE FORECAST AREA...ESPECIALLY NORTHERN PORTIONS AS A VORT MAX TRAVERSES THE AREA. CHANGES ON THE WAY IN SHORT TERM. UPPER LEVEL RIDGE REMAINS ANCHORED OVER WESTERN U.S. MEANWHILE UPPER LOW OVER GREAT LAKES SLIDES SOUTH...PUSHING A SURFACE FRONT ACROSS THE FORECAST AREA LATE WEDNESDAY INTO THURSDAY. MODELS INDICATING ANOTHER WARM DAY ON TAP WEDNESDAY AHEAD OF FRONT. MODELS ARE BACKING OFF A BIT AS FAR AS CHANCES FOR SEVERE ARE CONCERNED...BUT WITH UNSTABLE AIRMASS IN PLACE AND COLD FRONT COULD TRIGGER ISOLATED SEVERE THROUGH THE EVENING HOURS. .LONG TERM... ATMOSPHERE DRIES OUT SOME BEHIND FRONT...BRINGING MOSTLY SUNNY SKIES AND COOLER TEMPERATURES THROUGH THE EARLY PART OF THE WEEKEND. WILL RETURN TO DIURNALLY DRIVEN CONVECTION BY SUNDAY AS NEXT WEAK FRONT PROGGED TO HANG UP ACROSS SOUTHERN PORTIONS OF FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 72 95 73 91 / 10 30 20 10 ATHENS 72 98 72 92 / 10 30 20 10 GAINESVILLE 72 97 72 91 / 10 30 20 10 ROME 73 99 72 92 / 10 30 20 10 COLUMBUS 74 99 74 95 / 10 30 20 20 MACON 73 101 73 95 / 10 30 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES...NONE. && 12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 550 AM EDT TUE JUL 13 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131600- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 550 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... .SYNOPSIS... A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS...TO NEAR AUGUSTA TO MACON. WEAK UPPER LEVEL IMPULSES WILL MOVE ACROSS NORTH GEORGIA THROUGH TONIGHT...ENHANCING THE THREAT FOR THUNDERSTORM DEVELOPMENT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE STRONG GUSTY WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN IS ALSO LIKELY. .DISCUSSION... THE SURFACE TROUGH EXTENDING FROM THE CAROLINAS TO CENTRAL GEORGIA WILL BE THE MAIN FOCUS OF CONVECTION THIS AFTERNOON AND EVENING. HOWEVER CONVECTION IS POSSIBLE NORTH OF THE SURFACE TROUGH DUE TO THE WEAK UPPER LEVEL IMPULSES MOVING OUT OF TENNESSEE AND INTO NORTH GEORGIA. ALTHOUGH STABILITIES INDICES ARE EXPECTED TO BE WEAK ACROSS THE FORECAST AREA WITH CAPES 1500 TO 2000 AND LIFTED INDICES -2 TO -4...ENOUGH DRY AIR ALOFT MAY GET ENTRAINED INTO A FEW THUNDERSTORMS WHICH COULD AID IN PRODUCING STRONG GUSTY WINDS...SOME STRONG ENOUGH TO PUSH DOWN A FEW TREES. THEREFORE SEVERE THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE IN NORTH AND CENTRAL GEORGIA. THE BEST TIME FOR THUNDERSTORMS DEVELOPMENT WILL BE FROM 3 PM TO 10 PM. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE SEVERE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...SOME STORMS MAY BE SEVERE. FOR THURSDAY THROUGH SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
The national radar mosaic for the moment the first event began.
34 thunderstorm wind, 13 hail, 2 tornado, 1 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.
The public reported penny-sized hail.
A cooperative observer for the National Weather Service reported that several trees were down on the roads between Abbeville and Rochelle.
A cooperative observer for the National Weather Service reported penny-sized hail.
The Walker County 911 center reported that a couple of trees were blown down.
Amateur radio operators reported that several trees were blown down in the Dawnville area. Trees were down on power lines and a couple of vehicles. The Whitfield County 911 center reported that three trees were blown down in the Tunnel Hill area. The Daily Citizen of Dalton reported that a large tree fell on a police vehicle in Cohutta with an estimated value of $20,000. An adjacent shed was also destroyed by the tree.
The Catoosa County 911 center reported that trees were down on power lines causing several power outages in the Ringgold area.
The Dade County Emergency Management Director reported that a number of trees had been blown down throughout the county.
The Fannin County 911 center reported that some power lines were down.
The Murray County 911 center reported that a power pole was snapped in half by strong thunderstorm winds. This resulted in several power outages in the area. Nearly 2000 residents of the area were without power during the early morning hours. A ham readio operator measured a wind gust of 64 mph on his home weather equipment.
The Union County 911 center reported that a few trees were blown down near the Tennessee border.
The Gilmer County 911 center reported that several trees were blown down across the northwest portion of the county. One tree was on a power line just south of Ellijay.
The Gordon County 911 center reported that a number of trees were down in various areas throughout the county.
The Lumpkin County 911 center reported that a few trees were blown down. A storm spotter reported that several large limbs, some up to two inches in diameter, were broken off trees four miles east of Amicalola Falls on the western border of Lumpkin county near the Lumpkin/Dawson county line. The Dahlonega Nugget newspaper reported that a large tree fell in front of the Royal Guard Inn in Dahlonega.
The Pickens County 911 center reported that a couple of trees had been blown down.
The Cherokee County Emergency Management Director reported that strong straight line thunderstorm winds, associated with a Derecho or bow echo, caused extensive damage to trees and power lines across much of the county. A measured wind gust of 68 mph was observed 5 miles northwest of Waleska at 1:28 am EDT and a wind gust of 58 mph was measured by wind recording equipment at the Cherokee County Emergency Operations Center in Canton at 1:38 am EDT. Dozens of trees were blown down and a number of power lines were either brought down by the fallen trees or blown down by the strong winds. However, no significant damage to structures was reported during the event.
The Bartow County 911 center reported that several trees were blown down in various areas throughout the counties.
The Dawson County 911 center reported that several trees were blown down.
Amateur radio operators reported dime to quarter-size hail at the intersection of U.S. Highway 27 and Georgia Highway 100, while the public reported quarter-size hail in Cedartown.
The Cobb County 911 center reported that a few trees were blown down just north and northeast of Marietta.
The Haralson County 911 center reported that a couple of trees were blown down.
Several reports of hail, ranging in size from quarters to golf balls, were received from a storm spotter, the public, and the Fannin County 911 center. The largest hail fell in the vicinity of Blue Ridge, where hail up to the size of baseballs was reported. One person noted that one of the hail stones he saw looked like two golf balls glued together. Generally only nickel to quarter-sized hail was reported elsewhere.
The News Observer - Blue Ridge reported that three teenagers, who were tubing down a river in the Toccoa Valley Campground area, were injured when lightning struck the water nearby. All three were treated and released from the hospital. In addition, a minor fire was reported in a home struck by lightning in a separate incident. Damage was minor.
A National Weather Service storm survey, along with reports from the Fannin County 911 center and the public reported that numerous trees were blown down in a swath running from northwest to southeast across the county from the Tennessee border near McCaysville southeast across Blue Ridge to near Epworth, especially along or near Georgia Highway 5. The majority of the damage occurred in the vicinity of Blue Ridge. Numerous trees were uprooted and lying in a southeast to southwest direction. Hence, it was concluded that the damage was not caused by a tornado. Several of the trees were large hardwoods. A number of power lines were brought down by the large trees and much of the area was without power for the evening. In addition, a garage in Blue Ridge was damaged by downed trees.
The public reported that several trees were down.
The Daily Citizen of Dalton reported significant damage to trees and power lines in the Chatsworth area from thunderstorm winds. At one residence, nine trees were blown down, one causing minor damage to the roof. Another tree fell across the Mason apartments on Mount Carmel Road. Part of the tree went through the kitchen of one of the apartments. The tree also caused damage to the roof and other structural damage to the building. Two families were forced to relocate as a result of the damage. The strong winds and downed trees also knocked a power pole adjacent to the building down onto the apartments. Elsewhere in the county, at least eight roads were blocked by downed trees.
The public reported quarter-sized hail.
The Gilmer county 911 center reported that several trees had been blown down.
The Fannin County 911 center reported that several roads in Blue Ridge had to be closed because of high standing water. Georgia Highway 5 was flooded in two areas and Aiken Street in the city also had to be closed.
The public reported that several trees and power lines had been blown down.
The public reported quarter-sized hail.
The Dawson County 911 center reported penny-sized hail.
The Dawson County 911 center reported that several trees were blown down along Georgia Highway 400 near the Lumpkin County line.
The Hall County 911 center reported that many trees had been blown down throughout the county.
The Forsyth County 911 center reported that several trees and power lines were down.
The public reported dime to quarter-sized hail.
The Cherokee County Emergency Management Director conducted a damage survey and concluded that a short-lived, approximately 50-yard wide F0 tornado, developed in a rural area of dense woods and brush 3 miles east-northeast of Ball Ground and traveled along the ground for approximately 400 yards. The tornado crossed Cherry Grove Road near the end of its path. Damage was confined to trees and brush. The Emergency Management Director concluded that it was a tornado since there was definite indication of rotation in the woods where the damaged occurred.
The public reported penny-sized hail.
The public reported that a number of trees had been blown down by strong thunderstorm wind gusts. Winds gusts were estimated at 70 mph.
The Barrow County Emergency Management Director reported widespread damage to trees and power lines across the county.
The Cherokee County Emergency Management Director conducted a damage survey and concluded that yet another short-lived, approximately 50-yard wide F0 tornado, developed in a rural area of dense woods and brush just east of Georgia Highway 140 about 6.5 miles southeast of Canton. The tornado only traveled on the ground for a distance of 150 yards. Damage was again confined to trees and brush. The Emergency Management Director concluded that it was a tornado since there was definite indication of rotation in the woods where the damaged occurred.
The Oconee County Emergency Management Director reported that a few trees were down along U.S. Highway 78 in extreme northeast Oconee county.
The Cherokee County Emergency Management Director reported golf ball-sized hail.
A spotter with the Gwinnett County SkyWarn reported penny-sized hail.
The public reported that some power lines were down on Mountain Creek Church Road between Walker Park and Mount Vernon.
The Morgan County Emergency Management Director reported widespread wind damage to trees and power lines countywide. A few trees were down on homes in the Buckhead area, causing damage to the structures.
The Morgan County Emergency Management Director reported penny-sized hail.
The News Observer - Blue Ridge reported that a man had to be rescued from his truck during flash flooding on Ada Street. The man drove his S-10 pickup truck into the high water when the truck stalled as the vehicle was submerged up to the windows with water. The man reported that water was up to his rib cage inside the truck. Ada street at Highway 5 was later closed. In addition, a storm spotter reported that a house was flooded in Blue Ridge.
The Greene County 911 center reported widespread damage to trees and power lines throughout the county.
The Madisonian newspaper reported that a number of trees and several power lines were blown down by strong thunderstorm winds.
The Alpharetta Police Department reported penny-sized hail.
The Newton County 911 center reported widespread damage to trees countywide. Some power lines were blown down as well.
The Cumming Police Department reported that one tree was blown down onto a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414909, 5414907, 5414908, 5414910, 5415002, 5415003, 5415004, 5414911, 5415001, 5415007, 5415005, 5415006, 5415009, 5415010, 5415086, 5415087, 5415008, 5415089, 5415088, 5415090, 5415091, 5415315, 5415092, 5415094, 5415316, 5415093, 5415171, 5415175, 5415172, 5415173, 5415264, 5415180, 5415177, 5415178, 5415174, 5415179, 5415181, 5415182, 5415254, 5415252, and more.